Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Ativan ruined my life
avatar
jazz1910 posted:
I took ativan for 3 months 3 times a day according to my Psychiatrists orders. I followed my prescription exactly as he ordered. After 3 months my memory was destroyed. I couldn't remember anything. People kept telling me things and 2 minutes later I would ask them the same question. They would reply with "I just told you that" but I had no memory of what they said. It wasn't just verbal information but visual information as well. I would be staring at something and the person next to me would say something like, "wow, did you see that" and I would have no memory of it at all. They would astonishingly say, "how could you not see that since you were staring right at it." In addition to a horrible memory I had no coordination. I could barely run and chew gum at the same time and I mean that literally. So I followed my doctors orders about how to get off the drugs and my entire body just became excruciatingly stiff. Every muscle in my body contracted and felt so tense I thought I would explode. Everyone who knew me also thought I looked like I would tear apart at the seams from tension. My neck muscles were particularly tense and caused me to have severe chronic daily tension headaches. Years later I still have these horrendously painful headaches. If I go back on ativan, valium, xanax or klonopin they go away but so does my memory and coordination.This is not acceptable. I have tried many antidepressants also but the side-effects clearly outweigh the benefits and the withdrawals were horrendous. This same doctor also prescribed parnate to me at the same time and I got off both of them at the same time. This was pure hell and the doctor just pretended like I was making all this up. But I think its the ativan that caused these horribly painful daily headaches. I am at my wits end and I can't function with this constant pain. Can anyone help me? I just want to go back to the way I was before I ever met a psychiatrist and certainly before I ever took any psychiatric medication.
Reply
 
avatar
Patricia Farrell, PhD responded:
We do know that some of the medications can cause concentration and memory problems, but to what extent I don't think anyone really knows. I'm not an M.D. and I can't provide any more guidance to you regarding medication related issues.

It does sound like you've had some really bad side effects as a result of taking these medications and it would seem that you need to have a thorough workup by, possibly, a neurologist or a psychopharmacologist. to either of these might be the person who can provide you with further direction as to what you need to do regarding the stiffness in your muscles that you been experiencing as well as the headaches. There is also a possibility that this is not related to the medications and that needs to be ruled out too.

I can understand how disheartening this must be for you and I hope that you do find someone who can provide you with the relief you deserve.
 
avatar
jazz1910 replied to Patricia Farrell, PhD's response:
I saw a neurologist right after I got off these drugs and many times since then and they agree that benzos cause severe memory problems and stiff muscles that unfortunately are permanent in some people. Duh, like I need a doctor to tell me that. Those guys are so dumb and greedy it is sickening. I hate that you say side effects to the drugs because it really is brain damage. It took me a long time to admit it and to find studies that show benzos cause brain damage and in some people it is permanent. Our society and doctors ignore all the evidence that psychiatric medications cause more problems than they solve and just blindly follow the drug companies directions. Ignorance is bliss but I am paying these morons hundreds of dollars to tell me the truth and they instead just give me the usual drug company lies.
 
avatar
openended replied to jazz1910's response:
jazz1910, I am very sorry to hear about what has happened to you. I have taken psych meds in the past that were prescribed for anxiety and depression. It took me a very long time to come off of them and it was excruciating, physically and emotionally. My life is normal now and I am lucky enough not to have suffered permanent damage in the long run. My sister however, is not so lucky. Psych meds have ruined her life. After a year and a half on them she lost lost her job in a promising career and her sickness has become worse. She started out depressed because of marital problems. After a year on meds she now hears voices and harms herself. She stares out into space most of the time. She doesn't remember things at all. You can be talking to her about something and she will just turn around and walk away as if she doesn't even know you're there, much less speaking to her. My sister was vibrant, intelligent, funny, on top of things and had a fantastic career. She was only depressed in the short term and some psychiatrist who didn't know her from Adam put her on serious medication the very first visit he had with her. At one point she was taking 6 different types, several times a day. She just needed some time and counseling not a fully stocked drug store in her purse.
I agree that psychiatrists are too quick to prescribe medication. In my experience, psychiatrists tend to diagnose people with the latest fad psychosis and tend tend to prescribe the latest and greatest psych med that some bubble headed drug rep pushed on them the week before.
My question is this: If I had a chronic disease of some kind that had not yet been diagnosed through tests, would a medical doctor just ask me a few questions and then write me a heavy duty prescription with possible bad side effects? Only a idiot would be so incompetent with one of their patients. So why do psychiatrists get away with meeting someone, asking them a few questions and then diagnosing within one hour? Then at the end of that hour they will write a prescription for a psychotropic drug with possible adverse side effects. Is this not quackery? They have no real way to test whether or not that patient actually needs that class of medication. I'm just saying.
My advice to anyone considering a psychiatrist and/or psych meds for general depression and anxiety: Get some exercise, eat right, love yourself, see a good psychologist to learn some coping skills, and just say no to drugs.
 
avatar
Karin921 responded:
I know this is old post , just wondering how you made out , my headaches are horrible and I was taking Ativan as well , I get brain zaps , like little sizzles , and burning sensations , I been to every specialist and everything is all clear , I been going through anxiety for a year and its horrible , first my chest now my head


Featuring Experts

Reid Wilson, PhD is an international expert in the treatment of anxiety disorders, with books translated into nine languages. He is author of Don...More

Helpful Tips

Progressive Muscle RelaxationExpert
In addition to relaxation breathing and guided imagery, one great self-help technique that you can use anywhere (even while sitting in a ... More
Was this Helpful?
14 of 24 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.